Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 130, NWS St. Louis, MO

May 13, 2023Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2023, 11:18 AM CDT for Pike County, Ralls County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 11:18 AM CDT (16:18 UTC)
Expired
May 13, 2023, 12:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS53 KLSX 131618
SVRLSX
MOC163-173-131700-
/O.NEW.KLSX.SV.W.0130.230513T1618Z-230513T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1118 AM CDT Sat May 13 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Ralls County in northeastern Missouri...
  Northwestern Pike County in northeastern Missouri...

* Until noon CDT.

* At 1118 AM CDT, a severe thunderstorm was located near Center,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New London, Center, Frankford, and Spencerburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 9152 3942 9161 3962 9144 3944 9123
TIME...MOT...LOC 1618Z 229DEG 15KT 3942 9152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
3 follow-up statements
143 
WWUS53 KLSX 131628
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1128 AM CDT Sat May 13 2023

MOC163-173-131700-
/O.CON.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1128 AM CDT Sat May 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...

At 1128 AM CDT, a severe thunderstorm was located near Spencerburg,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Frankford and Spencerburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9149 3944 9154 3957 9138 3944 9123
TIME...MOT...LOC 1628Z 238DEG 19KT 3944 9145 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
978 
WWUS53 KLSX 131642
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1142 AM CDT Sat May 13 2023

MOC163-173-131700-
/O.CON.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1142 AM CDT Sat May 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...

At 1142 AM CDT, a severe thunderstorm was located over Frankford,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Frankford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 9139 3948 9144 3955 9136 3946 9126
TIME...MOT...LOC 1642Z 232DEG 17KT 3948 9136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
743 
WWUS53 KLSX 131650
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1150 AM CDT Sat May 13 2023

MOC163-173-131700-
/O.EXP.KLSX.SV.W.0130.000000T0000Z-230513T1700Z/
Ralls MO-Pike MO-
1150 AM CDT Sat May 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RALLS AND NORTHWESTERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI WILL EXPIRE AT NOON CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3943 9139 3948 9144 3955 9136 3946 9126
TIME...MOT...LOC 1650Z 229DEG 15KT 3950 9133 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:13 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 13, 6:13 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
613 AM CDT Sat May 13 2023

.SHORT TERM... (Through Sunday Night)
Issued at 324 AM CDT Sat May 13 2023

(Today - Tonight)

A warm front as of 0700 UTC was located near a KSTJ>>KSTL>>KMVN line
this morning, growing more diffuse with southeastward extent. This
boundary likely will serve as the focus for thunderstorm development
this afternoon into the early evening as the warm front slowly moves
poleward. Further southwest, generally weak convection in
southeastern Kansas and northeastern Oklahoma (nearly in the same
locations as 24 hours ago) is moving eastward. The storms are
outflow dominant. Given this fact and a weakening low-level jet
after sunrise, the expectation is for just some scattered showers
and a few rumbles of thunder to reach parts of central and
southeast Missouri this morning. By late morning, we likely will see
a lull or complete dissipation in activity given the weakening low-
level jet and associated moisture convergence. Around midday or
shortly thereafter, additional storms should form near the warm
front. There is some uncertainty on how widespread storms will be
given that the front becomes more diffuse with east/southeast
extent, and therefore, the convergence along it weakens. There
should be enough instability (HREF probabilities for >2000 J/kg
40-50%) and adequate deep-layer shear (20-30 knots) for a few
strong to severe thunderstorms. Convective mode is likely to be a
combination of pulse storms and multicellular clusters, with a
transient supercell or two possible in parts of northeast Missouri
and west-central Illinois this afternoon where the deep-layer
shear is strongest. Steep midlevel lapse rates and high amounts of
CAPE within the hail-growth zone suggest hail is the main threat,
though damaging winds are also possible along with a brief
tornado potentially near the warm frontal boundary.

A continued chance of showers and thunderstorms exists tonight,
mainly in west central and south-central Illinois closer to the
position of the warm front. Convective coverage is once again a
question mark, as deterministic guidance suggests the best low-
level moisture convergence to be well to our northeast overnight
tonight in eastern Iowa and northern Illinois. In terms of severe
chances, the expectation is for these storms to be sub-severe
overnight due to lessening instability.

(Sunday - Sunday Night)

On Sunday, a midlevel shortwave trough is forecast to drop across
the western Great Lakes and into the Ohio Valley. This feature is
expected to help push the surface boundary southward as a cold
front. This cold front is likely to serve as the focus for showers
and thunderstorms through Sunday night. There remains some
uncertainty on the exact timing of this front, but the most likely
scenario is for thunderstorms to blossom in the afternoon hours
along/behind the front and continue through the evening. The best
coverage of storms will most likely be in parts of south central
and southwest Illinois where surface convergence is expected to be
strongest. A few of the storms on Sunday may be strong to severe,
with large hail the primary threat given continued presence of
steep midlevel lapse rates and tendency for storms to become more
elevated with time on Sunday.

Gosselin

.LONG TERM... (Monday through Friday)
Issued at 324 AM CDT Sat May 13 2023

(Monday - Wednesday Night)

Behind Sunday's cold front, there is high confidence in a cooler and
drier pattern for early/mid next week. While some shower activity
may be possible with weak/subtle northwest flow shortwave troughs
and associated secondary cold frontal passages, dry low-level air,
nebulous/weak forcing for ascent, and instability remaining well
south and west of the CWA all suggest most if not all of the area
will stay dry. Temperatures on Monday will be the coolest of the
period as 850-hPa temperatures drop back to near +10C and the
anomalously strong surface high to our northwest has its most
influence over the region. Highs in the low to mid 70s are forecast
Monday afternoon, with a gradual warming trend through Wednesday.
The coolest night of the period is expected to be Monday night into
Tuesday morning, with a clear sky and light/variable winds in close
proximity to the surface anticyclone. Forecast lows range from the
low to mid 50s, but given dewpoints in the mid 40s, would not be
surprised to see some 40s for lows in northeast Missouri and west-
central Illinois.

(Thursday - Friday)

Ensemble guidance is in high agreement that mid/upper level
northwest flow will continue to end the work week. Another shortwave
trough is likely to transverse the Upper Midwest into the Great
Lakes during the period, with a cold front moving across the
Mississippi Valley. The specifics with these features is uncertain
at this time, including but not limited to: the strength/timing of
the midlevel shortwave trough and the timing of the cold front. This
front should bring a chance of showers and thunderstorms. Ahead of
the front, above normal temperatures are likely on Thursday, with
cooler temperatures behind it on Friday. Ensemble guidance show that
the air mass behind this front is likely to be cooler than the front
moving through late Sunday. Anomalies of 850-hPa temperatures on
both the GEFS/EPS are in the 4 to 6C range below normal for late
May.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 610 AM CDT Sat May 13 2023

Isolated to scattered showers and thunderstorms are possible
through the period, but best chances are along/east of the
Mississippi River this afternoon into the early evening hours. Any
storm that directly impacts a terminal would be capable of briefly
reducing visibility in heavy downpours. Gusty winds and small hail
would also be possible. Rain chances overnight look low, though
can't rule out KUIN seeing some activity near or just to the
north/east of the site. Light southerly winds are forecast through
the period, potentially going light/variable again tonight.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 4:53 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service St Louis MO
453 AM CDT Sat May 13 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-140845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
453 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are forecast today. A few of these storms may
be strong to severe between 1 and 7 PM with large hail the main
threat. Damaging winds and a tornado are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday through Sunday night.
A few of these storms may be strong to severe Sunday afternoon and
evening with large hail the main threat once again.

Another chance of thunderstorms exists across the area Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds to the
National Weather Service in St. Louis.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:26 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike49 min
May 13, 12:02 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren43 min
May 13, 12:17 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren43 min
May 13, 12:54 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min
May 13, 1:56 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis49 min
May 13, 2:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Louis, City of Saint Louis49 min
May 13, 2:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis45 min
May 13, 3:30 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis19 min
May 13, 3:57 PM CDTSevere Thunderstorm WarningLSXIron, Washington29 min
May 13, 5:16 PM CDTAreal Flood AdvisoryLSXJefferson104 min
May 13, 6:20 PM CDTAreal Flood AdvisoryLSXIron, Reynolds100 min
May 13, 6:46 PM CDTAreal Flood AdvisoryLSXReynolds92 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.